NIDA for Teens: The Science Behind Drug Abuse
Find NIDA for Teens on: NIDAnews on Twitter NIDANIH on YouTube Facebook NIDA-NIH on Flickr Sara Bellum Blog RSS
Drugs & Health Blog

The Connection Between Pain Medications and Heroin

Sara Bellum

More and more young people are using heroin these days, and sometimes they start using it because they’ve gotten addicted to prescription painkillers.

One study showed that people who abuse painkillers like OxyContin are 19 times more likely to start using heroin. The study also found that 8 out of 10 people who started using heroin abused painkillers first.

Heroin and painkillers belong to the same class of drugs: Opioids. Opioids attach to specific molecules called opioid receptors, which are found on nerve cells in the brain, spinal cord, intestines, and other organs. When painkillers or heroin attach to these receptors, they can decrease the feeling of pain. Opioids can also cause a person to feel relaxed and happy, which can lead some people to abuse the drugs.

Opioids have many negative effects. Painkillers and heroin can cause sleepiness, constipation, and, depending on the amount taken, affect a person's ability to breathe properly. In fact, taking just one large dose of painkillers or heroin could cause a person’s breathing to stop, sometimes killing them.

Why do people switch from painkillers to heroin? In an effort to cut down on painkiller abuse, changes have been made to laws and prescription drug tracking systems. Because it’s getting harder to get painkillers, people may turn to heroin because it is cheaper and easier to get.

The Danger in Abusing Painkillers or Heroin

Not everyone who abuses painkillers starts using heroin, but even painkiller abuse alone can hurt you. Opioid drugs of all kinds can be very addictive. Addiction is a disease where you feel like you need to use a drug even if that drug is hurting you and messing up your life. Addiction is caused by chemical changes in the brain after drug use.

When someone is addicted to painkillers or heroin, it is very difficult for them to stop using the drug. People trying to stop using opioids after they are addicted may have withdrawal. Some of the effects of opioid withdrawal are restlessness, muscle and bone pain, trouble sleeping, diarrhea, vomiting, cold flashes with goosebumps, and uncontrollable leg movements.

Did you know abusing painkillers was so dangerous and could lead to using heroin? Tell us in comments. 

Comments

there are more facts to this and teens need to be more aware thank you for this post.
UR CRAZY IF U THINK I'M DOING THAT!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!AND ITS SAD IF U DO :(
take away pain kills people will just goto what they can find and that heroin. this "drug war" is a losing battle. drugs aren't the main problem its the consequences of making them illegal.
Not strong enough with regards to "one large large dose of pain killers or Heroin could cause a person to stop breathing, somtimes killing them. The ignorance regarding all the factors is killing more and more young people. Half-Life of any medication needs to br publicized. Body size, weight and age as well as gender. Metabolism if each is individual is completely different and unique. I received a call, wrong number, from a 18 year old female who's friend died from an "accidental" overdose of Clonazepam and heroine, age 19, by the hand of her 24 year old boyfriend. He didn't call for help. I spent a long time talking and explaining why this "accident" ended her life. EVERYTHING I explained to her, I would ask, "Have you ever been told or were aware of this?" Her answer was always "no" By the time I finished explaining Half-Life, body type, and metabolism, she stopped crying. Education on physiology of the human body, metabolism and the build up of drugs, even in a weekend of abuse for a 100 pound young girl, will potentially kill you. As it did to her friend. RUSSIAN ROULETTE is the game they're playing. Because it's all about fun to the uneducated young who live for fun in the moment. Ignorance because no one is Teaching them. One time. One weekend. They haven't any idea how much their body has remaining in it's system from the last time. They feel fine. "CUMULATIVE" and Half-Life need to be yelled from every high school. Daughter/sister to Anesthesiologists'. Ever Vigilant, my dad would say about his medical field. Constantly and endless recording and even observation of the color of his patients fingernails.

Add new comment